South Dakota, 2002

Hail in South Dakota, May 27, 2002

May 27, 2002 · NWS UNR · 1 event in 1 county or zone

A weak disturbance moved across western South Dakota coincident with afternoon heating. A mildly unstable atmosphere was established with adequate moisture for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A weak disturbance moved across western South Dakota coincident with afternoon heating. A mildly unstable atmosphere was established with adequate moisture for thunderstorms. Wind shear was sufficient to support isolated supercell thunderstorms; observed storms displayed weak rotation, but hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 1:30 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, May 27, 1:30 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
230 PM MDT MON MAY 27 2002

S/W MVG THRU FA KICKING OFF TSTMS. AIR MASS UNSTABLE WITH DECENT
SHEAR SO A FEW SVR STORMS ARE POSSIBLE...ESP ACRS SRN FA. STORMS
SHLD DIMINISH THIS EVENING AS S/W MVS E.

ON TUES...ANOTHER S/W WL PASS ACRS FA. AGAIN BEST INSTABILITY AND
CAPE OVR SRN PORTION FA. WL CONT WITH CHC TSTMS IN AFT/EVENING.

LKS DRY FOR WED/THU...WITH TEMPS WELL INTO 80S ON THURSDAY.

IN THE EXTENDED...LKS WARM AND DRY ON FRI WITH CHC TSTMS FOR SAT
THRU MON. MRF MUCH COOLER THAN AVN...WL GO WITH WARMER SOLUTION AS
THIS IS MORE REASONABLE THIS TIME OF YEAR IN NRN PORTION OF UPPER
RIDGE.

.UNR...SEVERE THUNDERSTORM WATCH UNTIL 800 PM MDT (900 PM CDT) FOR
       ALL OF WESTERN SOUTH DAKOTA EXCEPT HARDING AND PERKINS
       COUNTIES.

In the hours before

Special weather statement, May 27, 4:01 PM MST, 1 hour 19 minutes before
SDZ012>014-024>032-041-272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 345 CANCELLED FOR PART OF THE
AREA...

AREAS NORTH AND WEST OF A LINE FROM ABOUT HOT SPRINGS TO PHILIP ARE
NO LONGER IN THE SEVERE THUNDERSTORM WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM MDT...900 PM
CDT...FOR AREAS SOUTH AND EAST OF HOT SPRINGS AND PHILIP. THIS
INCLUDES THE COUNTIES OF SHANNON...MELLETTE...BENNETT...TODD...
TRIPP AND JACKSON.
Special weather statement, May 27, 4:40 PM MST, 40 minutes before
SDZ042>044-046-047-049-280045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 347 REPLACES NUMBER 345...

A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT...
1100 PM MDT...FOR TODD...MELLETTE...BENNETT AND TRIPP COUNTIES IN
SOUTH DAKOTA.

SEVERE THUNDERSTORM WATCH NUMBER 345 HAS BEEN CANCELLED FOR SHANNON
AND JACKSON COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 27, 5:20 PM MST
Where
Lawrence County, 8 mi W of Spearfish
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -104.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291556.